| Model Number |
400SMTHXSFT1H03 |
| Medical Device Problem Codes |
Difficult to Advance (2920); Physical Resistance/Sticking (4012)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
04/03/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the anterior communicating artery (acom) using penumbra smart coils (smart coils), non-penumbra coils and a non-penumbra microcatheter.It was reported that the patient¿s anatomy was tortuous and slightly calcified.During the procedure, the physician placed seven coils in the target vessel using the microcatheter.While advancing the next coil, a smart coil, through the microcatheter, the physician experienced difficulty, and the smart coil became stuck in the hub; therefore, the smart coil was removed.The procedure was completed using another smart coil, two additional non-penumbra coils, and the same microcatheter.There was no report of an adverse effect to the patient.
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds on its proximal end.Conclusions: evaluation of the returned smart coil revealed offset coil winds on the proximal end of its embolization coil.If the introducer sheath is not properly aligned inside the hub of the microcatheter prior to advancement, resistance may be encountered, and damage such as offset coil winds may occur.During functional testing, resistance was encountered due to the offset coil wind on the proximal end of the embolization coil, and the embolization coil was unable to advance through the hub of a demonstration microcatheter.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.